Oklahoma, 2016

Flooding in Oklahoma, January 1 to 4, 2016

January 1 to 4, 2016 · NWS TSA · 2 events in 1 county or zone

A strong upper level low pressure system moved from the desert southwest into the Southern Plains in late December. Unseasonably moist air was in place across the region ahead of this approaching system as Pacific moisture in the mid and upper levels combined with very moist air in the low levels from the Gulf of Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A strong upper level low pressure system moved from the desert southwest into the Southern Plains in late December. Unseasonably moist air was in place across the region ahead of this approaching system as Pacific moisture in the mid and upper levels combined with very moist air in the low levels from the Gulf of Mexico. Strong atmospheric lift from the approaching upper level low and a warm front moving across the area, combined with this moisture, resulted in widespread locally heavy rainfall.

Eight to ten inches of rain fell across much of eastern Oklahoma. This excessive rainfall caused record flooding of the Illinois River near Watts and Tahlequah; major flooding of the Baron Fork near Eldon, the Flint Creek near Kansas, the Arkansas River near Muskogee, and the Poteau River near Poteau and Panama. Although all of this flooding began in late December 2015, the flooding of the Poteau River continued into early January 2016.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Dec 31, 10:59 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Dec 31, 10:59 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE Tulsa OK
1059 PM CST THU DEC 31 2015

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
For the 6Z TAFs, VFR conditions will prevail at all sites
throughout the 24 hour forecast period.

&&

.PREV DISCUSSION... /ISSUED 928 PM CST THU DEC 31 2015/

DISCUSSION...
2015 closing on a quiet note with only some mid and high clouds to
contend with through the overnight. Clouds should gradually
decrease allowing temps to cool off more than what we have seen
the past few nights. Forecast in good shape overall and aside from
changes to hourly gridded data no updates will be made.

PREV DISCUSSION... /ISSUED 511 PM CST THU DEC 31 2015/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
For the 0Z TAFs, VFR conditions will prevail at all sites
throughout the 24 hour forecast period.

PREV DISCUSSION... /ISSUED 347 PM CST THU DEC 31 2015/

DISCUSSION...
H5 trough Hudsons Bay to central Rockies progressing east leaving
energy behind in north CA/NV which cuts off by 12z Fri. Meanwhile
H5 ridge holds over B.C. Alberta & Pacific NW.  Short lived block
breaks down Sunday.  Our region..remains east H5 ridge into early
next week providing fair dry weather and near normal temperatures.
Eventually about midweek Pacific trough ejects short wave our way
which  will interact with surface frontal boundary stretched from
New Mexico to the western Great Lakes area. Chances of rain in OK
and adjacent AR start to increase Wednesday night..with rain most
likely Thursday -> Friday.

The end of 2015  brings to a close this operational meteorologist
40 year NWS career.   A career that spanned 50 baud teletypes and
LFM and Barotropic models..to a world of terabytes and 100 member
short and long range ensemble models. It's been fun.

Now it's time for me to "hang up"  my final set of analyzed upper
air charts and ride (actually motorcycle)  off into the sunset in
search of the elusive spectre of global warming.
GWiley

TSA Watches/Warnings/Advisories...
OK...NONE.
AR...NONE.

&&

.TSA Watches/Warnings/Advisories...
OK...NONE.
AR...NONE.
&&

AVIATION...06
Hazardous weather outlook, Dec 31, 4:59 PM CST, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
459 PM CST THU DEC 31 2015

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011130-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
459 PM CST THU DEC 31 2015

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.

DISCUSSION...
RIVER FLOODING CONTINUES ACROSS PARTS OF EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS. THE RIVERS AND STREAMS THAT REMAIN IN FLOOD ARE
NEAR OR PAST THEIR PEAK CREST AND ARE STEADY OR FALLING. NUMEROUS
ROADS OVER THE REGION CONTINUE TO BE IMPACTED BY THE FLOODING.
AVOID AREAS OF FLOODING AND REMEMBER...TURN AROUND DON'T DROWN.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY THROUGH WEDNESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
HIGH PRESSURE OVER THE PLAINS WILL PROMOTE CONTINUED FAIR AND DRY
WEATHER OVER EASTERN OKLAHOMA AND NORTHWESTERN ARKANSAS THROUGH THE
WEEKEND. TEMPERATURES NEAR THE SEASONAL AVERAGE TO START THE NEW YEAR
ARE FORECAST TO BEGIN A WARMING TREND THIS WEEKEND INTO NEXT WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Le Flore

When
January 1, 12:00 AM CST to January 4, 11:00 PM CST
Where
Le Flore County, 1.79 mi SE of Shady Pt to 0.89 mi SSW of Bashe
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
35.110, -94.650

The Poteau River near Panama rose above its flood stage of 29 feet at 12:15 am CST on December 27th. The river crested at 44.97 feet at 12:15 am CST on the 29th, resulting in major flooding. Devastating flooding occurred with numerous county roads inundated by flood waters and extensive flooding of agricultural land. The river remained in flood through the end of December 2015, finally falling below flood stage at 11:00 pm CST on January 4th.

Flood, Le Flore

When
January 1, 12:00 AM CST to January 3, 12:45 PM CST
Where
Le Flore County, 0.69 mi N of Poteau Kerr Arpt to 2.65 mi NW of Neff
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
35.030, -94.620

The Poteau River near Poteau rose above its flood stage of 24 feet at 1:00 pm CST on December 27th. The river crested at 31.44 feet at 6:15 am CST on the 28th, resulting in major flooding. Extensive flooding of cropland occurred. Many county roads were inundated by flood water. The river remained in flood through the end of December 2015, finally falling below flood stage at 12:45 pm CST on January 3rd.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 615341, 615344.